Arizona, 2004Damaging Wind in Arizona, July 28, 2004
July 28, 2004 · NWS TWC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM MST, 38 minutes earlier.
Area forecast discussion, Jul 28, 2:10 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED JUL 28 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...ENOUGH MOISTURE HANGING ON FOR ANOTHER AFTERNOON AND
EVENING OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS SOUTHEAST
ARIZONA. DRY NORTHWESTERLY FLOW ALOFT AROUND A WEST COAST RIDGE WILL
LEAD TO A DECREASE IN THUNDERSTORMS THE SECOND HALF OF THE WEEK. THE
UPPER HIGH WILL SHIFT EAST TO A MORE FAVORABLE POSITION EARLY IN THE
NEW WEEK...WITH MOISTURE INCREASING AGAIN ACROSS THE AREA FOR MORE
THUNDERSTORMS.
&&
.DISCUSSION...CONVECTION LIMITED IN WESTERN AREAS THIS AFTERNOON
WITH ISOLATED TO SCATTERED COVERAGE FROM ABOUT TUCSON EASTWARD AS
DRIER AIR TRIES TO PUSH IN FROM THE WEST. THE 12Z YUMA SOUNDING WAS
DOWN TO AROUND 1/2 OF AN INCH OF PRECIPITABLE WATER...WITH GOES
SOUNDER ESTIMATES AND WATER VAPOR IMAGERY SHOWING THIS TREND
SPREADING EASTWARD TODAY. GENERALLY ISOLATED COVERAGE SHOULD BE THE
MOST WE CAN EXPECT THIS AFTERNOON AND EVENING...MAINLY EAST OF
TUCSON...BUT WITH THE DRY AIR TRYING TO PUSH IN WE COULD SEE SOME
HAIL AND MICROBURSTS.
DRY FLOW AROUND THE HIGH CENTER TO OUR WEST WILL CONTINUE ANOTHER 36
TO 48 HOURS BEFORE THE RIDGE AXIS SHIFTS OVERHEAD. ON THE DRY SIDE
FOR LATE JULY WITH TEMPERATURES BACK NEAR OR ABOVE 100 MANY PLACES.
RIDGE AXIS TO OUR EAST SUNDAY AND MONDAY FOR A RETURN OF MOIST
SOUTHEAST FLOW. MODELS HINTING AT THIS BUT STILL PROBABLY UNDERDONE.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MEYER
Hazardous weather outlook, Jul 28, 11:15 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1115 AM MST WED JUL 28 2004
AZZ019-029>035-280700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1115 AM MST WED JUL 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL AND STRONG DOWNBURST
WINDS IS BELOW NORMAL ACROSS ALL OF SOUTHEAST ARIZONA TODAY. DAYTIME
HEATING IN COMBINATION WITH MOISTURE IN PLACE WILL BRING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF SOUTHEAST ARIZONA
THIS AFTERNOON AND EVENING. ISOLATED ACTIVITY IS EXPECTED FROM SANTA
CRUZ COUNTY...NORTH THROUGH THE EASTERN HALF PIMA COUNTY AND INTO
SOUTHEAST PINAL COUNTY. SCATTERED CONVECTION IS EXPECTED ACROSS FAR
EASTERN PORTIONS OF THE FORECAST AREA...ALONG THE NEW MEXICO BORDER.
NO ACTIVITY IS FORECASTED ACROSS FAR WESTERN PIMA COUNTY TODAY. THE
BEST CHANCES FOR DEVELOPMENT WILL BE IN THE WHITE MOUNTAINS AND
POINTS SOUTH ALONG THE NEW MEXICO BORDER INTO COCHISE COUNTY.
DISCUSSION...THE UPPER HIGH IS CURRENTLY CENTERED OFF OF THE
SOUTHERN CALIFORNIA AND BAJA COASTS. WITH THE HIGH IN THIS POSITION
AND NORTHWEST FLOW OVER THE RIDGE AXIS...DRIER AIR CONTINUES TO PUSH
ACROSS SOUTHEAST ARIZONA. EXPECT THIS TREND TO CONTINUE TODAY WITH
THE DRIER AIR TRYING TO PUSH INTO EASTERN PORTIONS OF THE FORECAST
AREA BY TONIGHT. HOWEVER...THERE IS STILL ENOUGH MOISTURE IN PLACE
OVER THE EASTERN HALF OF SOUTHEAST ARIZONA FOR ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION
TODAY WILL BE SOUTH AND EAST OF A LINE FROM HANNAGAN MEADOW...TO
SAFFORD...TO SIERRA VISTA.
THE 12Z KTUS RAOB STILL INDICATED A DECENT PRECIPITABLE WATER VALUE
OF 1.29 INCHES...SIMILAR TO YESTERDAYS VALUES...HOWEVER THE PROFILE
SHOWED CONSIDERABLE DRYING TAKING PLACE ABOVE 600 MB. THE MORNING
SOUNDING ALSO INDICATED RATHER STRONG WESTERLY FLOW...ESPECIALLY FOR
THE END OF JULY. THIS WESTERLY FLOW WILL HELP IMPORT DRIER AIR FROM
THE WEST (12Z YUMA SOUNDING HAD .55 INCHES OF PRECIPITABLE WATER)
ACROSS MUCH OF THE FORECAST AREA BY TONIGHT. HOWEVER...WITH MOISTURE
STILL IN PLACE ACROSS THE EASTERN HALF OF SOUTHEAST ARIZONA AND
GENERALLY CLEAR SKIES...EXPECT CONVECTIVE INITIATION TO START OVER
THE WHITE MOUNTAINS AND IN THE HIGHER TERRAIN OF GRAHAM AND COCHISE
COUNTIES. THE MAIN CONCERN TODAY WILL BE ISOLATED POCKETS OF HEAVY
RAIN ACROSS FAR EASTERN PORTIONS OF THE FORECAST AREA...ALTHOUGH THE
MOVEMENT OF THE STORMS SHOULD BE QUICK ENOUGH TO ALLEVIATE MOST
FLASH FLOODING CONCERNS. ISOLATED STRONG DOWNBURST WINDS WILL ALSO
BE A CONCERN IN THE SAME AREA AS MENTIONED ABOVE. STORM MOVEMENT
WILL BE TO THE EAST/SOUTHEAST AROUND 15 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.
A VERY LOW-GRADE MONSOON PATTERN IS EXPECTED THURSDAY THROUGH
SATURDAY...AS THE RIDGE AXIS SHIFTS OVERHEAD ON FRIDAY AND THEN
ALONG THE CENTRAL ARIZONA/NEW MEXICO BORDER BY SATURDAY. DECREASED
THUNDERSTORM COVERAGE IS EXPECTED ACROSS ALL OF SOUTHEAST ARIZONA
DURING THIS TIME FRAME...WITH THE WESTERN HALF OF THE FORECAST AREA
ONLY EXPECTING PARTLY CLOUDY CONDITIONS. A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS FAR EASTERN PORTIONS
OF SOUTHEAST ARIZONA. AN UPSWING IN THUNDERSTORM ACTIVITY IS THEN
FORECASTED LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH
SHIFTS NORTH AND EAST OF THE STATE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ZELL
Thunderstorm Wind, Pima
- When
- July 28, 2:48 PM MST to 4:00 PM MST
- Where
- Pima County, 1 mi W of Tucson
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.233, -110.950
Law Enforcement reported power lines downed just to the west of downtown Tucson and 3 miles SW of Tucson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, July 28 to 29, 20043 deaths · $25 million · 1.75 in hail · 18 events
- Rip Current in North Carolina, July 28, 20041 death · 1 event
- Flash Flooding and Lightning Strike in North Carolina, July 28, 2004$15,000 · 4 events
- Damaging Wind in Pennsylvania, July 28, 20041 injured · 56 kt wind · 1 event
- Flash Flood and Flooding in Kansas, July 28, 200470 kt wind · 5 events
- Flooding in Texas, July 28 to 30, 20044 events
- Flash Flooding in Texas, July 28, 20042 events
- Flash Flood and Hail in Colorado, July 28, 20041 in hail · 2 events
- Flash Flooding in Texas, July 28 to 29, 20042 events
- Flash Flooding in Kansas, July 28, 20042 events
- Flash Flooding in Arizona, July 28, 20042 events
- Flood in New Jersey, July 28, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415722.